Alert archive / Michigan / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 6, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at May 26, 2018, 5:42 PM EDT for Montmorency County, Otsego County, Michigan. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 26, 2018, 5:42 PM EDT (21:42 UTC)
- Expired
- May 26, 2018, 5:59 PM EDT
- In force
- 17 min
- Issued by
- NWS Gaylord, MI
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Montmorency County, MI, Otsego County, MI
The radar
The NCL Michigan radar (KAPX), 29 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 9.7 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -192 J/kg
- Mixed-layer LCL
- 1454 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
808
WUUS53 KAPX 262142
SVRAPX
MIC119-137-262230-
/O.NEW.KAPX.SV.W.0006.180526T2142Z-180526T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
542 PM EDT SAT MAY 26 2018
The National Weather Service in Gaylord has issued a
* Severe Thunderstorm Warning for...
Otsego County in northern Michigan...
Western Montmorency County in northern Michigan...
* Until 630 PM EDT.
* At 541 PM EDT, a severe thunderstorm was located over Gaylord,
moving southeast at 20 mph.
HAZARD...Ping pong ball size hail.
SOURCE...Radar indicated. Quarter sized hail was reported in
Gaylord at 541 pm.
IMPACT...People and animals outdoors will be injured. Expect
damage to roofs, siding, windows, and vehicles.
* Locations impacted include...
Gaylord, Lewiston, Hetherton, Sparr, Chester Township,
Johannesburg, Briley Township, Canada Creek Ranch, Otsego Lake
State Park and Clear Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4485 8436 4495 8478 4511 8468 4520 8412
4520 8408
TIME...MOT...LOC 2141Z 293DEG 17KT 4501 8464
HAIL...1.50IN
WIND...<50MPH
$$
JZ2 follow-up statements
216
WWUS53 KAPX 262151
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
551 PM EDT SAT MAY 26 2018
MIC119-137-262230-
/O.CON.KAPX.SV.W.0006.000000T0000Z-180526T2230Z/
Otsego MI-Montmorency MI-
551 PM EDT SAT MAY 26 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR OTSEGO AND WESTERN MONTMORENCY COUNTIES...
At 550 PM EDT, a severe thunderstorm was located over Sparr, or
6 miles east of Gaylord, moving east at 20 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Gaylord, Lewiston, Hetherton, Sparr, Otsego Lake State Park, Chester
Township, Johannesburg, Briley Township, Canada Creek Ranch and Clear
Lake State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4494 8475 4511 8468 4520 8412 4520 8408
4485 8436
TIME...MOT...LOC 2150Z 263DEG 23KT 4502 8455
HAIL...1.00IN
WIND...<50MPH
$$
JZ771
WWUS53 KAPX 262159
SVSAPX
Severe Weather Statement
National Weather Service Gaylord MI
559 PM EDT SAT MAY 26 2018
MIC119-137-262209-
/O.CAN.KAPX.SV.W.0006.000000T0000Z-180526T2230Z/
Otsego MI-Montmorency MI-
559 PM EDT SAT MAY 26 2018
...THE SEVERE THUNDERSTORM WARNING FOR OTSEGO AND WESTERN
MONTMORENCY COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4494 8475 4511 8468 4520 8412 4520 8408
4485 8436
TIME...MOT...LOC 2157Z 293DEG 17KT 4500 8449
$$
JZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:33 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 26, 3:33 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 333 PM EDT Sat May 26 2018 .NEAR TERM...(Through Tonight) Issued at 333 PM EDT Sat May 26 2018 ...Showers and thunderstorms into the evening... High Impact Weather Potential: Marginal risk for severe storms across NE lower Michigan through early evening. Pattern Synopsis/Forecast: Low amplitude short wave trough and subtle upper level confluent flow region continues to slowly cross the western Great Lakes. Surface low pressure remains over SW Ontario/northern Minnesota with a boundary/surface trough draped across upper Michigan. Earlier elevated convection has waned. Surface based convection is trying to go. Primary Forecast Concerns: Convective trends through tonight. SPC meso-analysis page reveals between 500-1500 J/KG MLCAPE out there as of 19Z with a bullseye across our SW counties which is a little surprising (thought it would be in the east). Overall lack of a larger scale trigger. However, with the the usual small scale stuff like lake breezes, inland convergence, terrain, etc. we have managed to pop a decent of showers/thunder across north- central and northeast lower MI in the last few hours. Showers and thunderstorms will continue to percolate/congeal over the next few hours with the best coverage ultimately across NE lower Michigan. Convection will diminish this evening. Better organized and stronger storms have also developed upstream across central upper Michigan ahead of a stronger short-wave impulse working into western Lake Superior. Those may continue to develop upscale over the next few hours, graze eastern upper MI and make a run at the W/SW part of the CWA this evening/early overnight. But once again, they will be fighting diminishing instability and will likely weaken upon reaching this CWA. Severe weather potential: Decent amounts of CAPE, but minimal shear to support storm organization and longer lived strong updrafts. Thus storms will continue to be "pulse" type convection and pose no widespread severe threat. But, lower wet bulb zero values (under 10K), decent CAPE and downdraft CAPE does support a marginal isolated hail and wind threat into the evening. && .SHORT TERM...(Sunday through Tuesday) Issued at 333 PM EDT Sat May 26 2018 ...Another day of afternoon rain chances... High Impact Weather Potential: Scattered thunderstorms Sunday, especially for counties east of I-75 as well as Gladwin and Roscommon counties Pattern Synopsis/Forecast: The second of a pair of weekend shortwave passages will be in full effect by Sunday morning, with the trough axis roughly over the longitudinal center of the state. PWAT values between 1 and 1.25 inches will remain in the area. This is right around the 90th percentile for this time of year, with average PWATS from sounding climatology at 0.63". Sunday's troughing will lift out of the region Monday as high pressure again builds into the region into mid-week. Primary Forecast Concerns: The potential for another round of afternoon showers and thunderstorms on Sunday remains the primary concern. If the current progression of the shortwave continues as expected, the better forcing will be on the east side of the state. T he areas with the greatest potential to see a few storms would be generally east of I-75, as well as Gladwin and Roscommon counties. Warm and humid conditions will persist, with model soundings over Alpena and Oscoda over 1000 J/kg of CAPE Sunday afternoon. Some of the 12Z model soundings are coming in with over 4000 J/kg, but with dewpoints of 73 I'm not buying that. As has been the case this weekend, lack of shear may be a limiting factor for organized, severe development. We saw this yesterday afternoon/evening with some storms developing, but nothing reaching severe limits. A few cells have popped up on the scope this morning, but have been more of the pulse variety as expected within the weak shear. There is some limited hi-res guidance progging a bit higher shear Sunday afternoon, but it is an outlier at this point. Given the likely more eastern position of the upper level trough, tomorrow looks like another day with some marginal popup storms, bringing some rumbles of thunder and some sub-severe hail as WBZ heights are below 10kft, but lack of shear will limit larger hail production as updraft/downdraft separation struggles to materialize. Another thing to keep an eye on will be the potential for some gusty winds as storms dissipate. DCAPE values in model soundings across NE lower are often in the 700-1200 J/kg range, certainly supportive of strong downdrafts. && .LONG TERM...(Tuesday night through Saturday) Issued at 333 PM EDT Sat May 26 2018 ...Uncertainty next week... High pressure building into the region Monday will continue into mid- week, with warm and humid conditions staying around. There are some small, quick moving disturbances moving through the flow that could touch of some showers here and there. Long range guidance is currently in pretty good agreement that the remnants of Alberto will be pulled north by deep troughing moving out of the western CONUS, even bringing it as far north as Saginaw Bay. Will have to see how this continues to evolve as the system develops and moves through the Gulf, and what affects the larger scale pattern has on it and it has on the larger pattern. Certainly expect changes to occur over the next few days. It does look like next weekend may see a return to closer to normal temperatures, though still slightly above. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 138 PM EDT Sat May 26 2018 VFR weather conditions will persist through Sunday. Showers and thunderstorms will develop across interior northern lower Michigan through the afternoon hours. APN is the only TAF site that could see a shower or storm. Additional thunderstorms will/are developing across Lake Michigan in the central UP and NE Wisconsin. Some of that activity will make a run across the lake later this evening and could impact TVC and MBL, if it holds together. && .MARINE... Issued at 333 PM EDT Sat May 26 2018 Winds will remain generally light through Monday, with a slight uptick Sunday afternoon. With high pressure building into the area, a brief period of 10-15 kt gusts is expected Sunday afternoon and into the early evening before once again returning to the 5-10kt range. The potential for scattered thunderstorms will diminish overnight tonight for Lake Michigan, but will continue into Sunday evening over Lake Huron. Storms that do develop could produce some locally stronger winds, lightning, and small hail. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. && NEAR TERM...BA SHORT TERM...AM LONG TERM...AM AVIATION...BA MARINE...AM
Hazardous weather outlook, May 26, 3:58 PM EDT, 1 hour 44 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 358 PM EDT Sat May 26 2018 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-272000- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa- Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim- Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford- Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco- Gladwin-Arenac- 358 PM EDT Sat May 26 2018 This hazardous weather outlook is for northern Lower Michigan... eastern Upper Michigan...and adjacent nearshore waters of Lake Michigan...Lake Huron and Lake Superior. .DAY ONE...Tonight. A few thunderstorms will continue to impact parts of north central and northeast lower Michigan into the early evening hours. There is marginal risk for storms to become severe with wind gusts up to 60 mph and hail around one inch in diameter possible. .DAYS TWO THROUGH SEVEN...Sunday through Friday. There is a chance of thunderstorms Sunday afternoon, mainly across northeast Lower Michigan. Severe storms are not expected. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. && For more information visit http://weather.gov/gaylord.
In the hours before
Special weather statement, May 26, 2:51 PM EDT, 2 hours 51 minutes before
Special Weather Statement National Weather Service Gaylord MI 251 PM EDT Sat May 26 2018 MIZ017-018-022>024-027>030-033>036-041-042-262100- Cheboygan-Presque Isle-Otsego-Montmorency-Alpena-Kalkaska- Crawford-Oscoda-Alcona-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin- Arenac- Including the cities of Cheboygan, Rogers City, Gaylord, Atlanta, Alpena, Kalkaska, Grayling, Mio, Harrisville, Lake City, Houghton Lake, West Branch, Tawas City, Gladwin, and Standish 251 PM EDT Sat May 26 2018 ...A few strong thunderstorms possible this afternoon... At 250 PM...National Weather Service Doppler radar indicated developing showers and thunderstorms over portions of north central and northeast lower Michigan. The strongest storms extended from west of Higgins Lake, to north of Atlanta, and were moving east at 30 mph. Small hail was occurring with the stronger storms. Additional thunderstorms will develop as the afternoon proceeds. A few severe thunderstorms may form, with hail as large as quarters. The best chance for severe storms will remain in north central and northeast lower Michigan. Brief gusty winds and very heavy rain fall will also occur. If thunder is heard, stop outdoor activities and go inside until the storm is over. JZ
Local storm report, May 26, 5:09 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
509 PM EDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM HAIL 1 NW WATERS 44.91N 84.72W
05/26/2018 E1.00 INCH OTSEGO MI OFFICIAL NWS OBS
&&
ALMLocal storm report, May 26, 5:18 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
518 PM EDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL GAYLORD 45.03N 84.67W
05/26/2018 E0.50 INCH OTSEGO MI NWS EMPLOYEE
REPORTED BY OFF DUTY NWS EMPLOYEE.
&&
ALMLocal storm report, May 26, 5:42 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
542 PM EDT SAT MAY 26 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL 2 ESE GAYLORD 45.02N 84.64W
05/26/2018 E1.00 INCH OTSEGO MI NWS EMPLOYEE
&&
ALMThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:56 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Kalkaska, Missaukee, Ogemaw, Oscoda, Roscommon | 64 min |
| May 26, 4:08 PM EDT | Severe Thunderstorm Warning | APX | Missaukee | 52 min |
| May 26, 4:47 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 25 min |
| May 26, 5:05 PM EDT | Severe Thunderstorm Warning | APX | Crawford, Otsego | 28 min |
| May 26, 5:26 PM EDT | Severe Thunderstorm Warning | APX | Gladwin, Ogemaw, Roscommon | 64 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.